Restarting Antithrombotic Drugs After Gastrointestinal Bleeding: An Unresolved Issue of Everyday Clinical Practice

Hector Anninos, Antonis S Manolis

Abstract


With the evolution in cardiovascular disease understanding and the application of advanced interventional therapies, antithrombotic medication has become the cornerstone of the medical management of cardiovascular patients. However, as older and new trials have confirmed, these drugs carry a substantial risk for hemorrhagic complications, especially from the gastrointestinal (GI) tract, which are accompanied by a significant mortality risk. In case of such an event, the clinician must decide whether to discontinue or not the medication and for how long, and he is called to balance the potential risk of thrombosis and recurrent bleeding. In this brief review, we present the studies which address this issue in order to elicit practical conclusions. (Rhythmos 2017;12(3): 45-49).

Keywords


atrial fibrillation; mechanical valves; anticoagulation; oral anticoagulants; antithrombotic therapy; thromboembolism; gastrointestinal bleeding

Full Text:

PDF

Refbacks

  • There are currently no refbacks.